Monday Medical: Heparin safety crucial

Quaid twins' overdose raises concerns

Advertisement

When Dennis and Kimberly Quaid's newborn twins were given an accidental overdose of heparin in November 2007 at a Los Angeles hospital, the story sent a collective chill through families and hospitals across the country.

Heparin is an anticoagulant, a drug used to prevent blood clots. Fortunately, the twins and one other infant who received the overdose reportedly suffered no long-term adverse effects.

At that time, Yampa Valley Medical Center already was three months into a major study of anticoagulant safety. The year-long effort was led by Pharmacy and Outcomes Improvement Director Wes Hunter and physician advisor Dr. Brian Harrington. It also involved the Medication Safety and Patient Safety Steering committees.

"First, we identified the intravenous delivery of heparin as having the biggest potential for harm," Hunter said. "This drug has many different doses for treatment of different medical conditions. Too much heparin can lead to bleeding. Not enough heparin can lead to blood clots. "Adding to these factors is the complexity of monitoring the effect and concentration of this drug in a patient's body, since people absorb heparin at different speeds."

Medication safety is a priority for YVMC and other hospitals.

"Reducing the likelihood of patient harm associated with the use of anticoagulation therapy" is one of the National Patient Safety Goals advocated by The Joint Commission, the hospital accrediting organization.

YVMC also participates in the Save 5 Million Lives campaign coordinated by the Institute for Health Improvement. YVMC Senior Director for Patient Safety Education Linda Casner notes that this campaign focuses on anticoagulants as one of the high-alert medications that represent areas of greatest harm and greatest opportunity for improvement.

Anticoagulants help prevent the clotting of blood and also are used to inhibit an existing clot from enlarging. Blood clots can cause a stroke, heart attack or other serious medical problems. Heparin, Coumadin and Lovenox are the three most commonly prescribed anticoagulants.

The YVMC task force focused on heparin and selected six action areas to study and improve. The task force completed its project in August. Several processes have been changed, and awareness of heparin safety is heightened among physicians and the hospital clinical team.

"We now have a standardized set of orders for heparin and a policy to initiate and monitor laboratory tests that study the effectiveness and absorption of the drug in patients," Hunter said. "We use new, programmed 'smart pumps' to deliver this drug intravenously. The pump programming is double-checked and documented."

Storage of heparin also is a significant factor. In the case of the Quaid twins, it is reported that heparin in a concentration of 10,000 units per milliliter was used to prevent an IV port from plugging up. This was a thousand times stronger than the ordered 10 units per millileter. The mistake was attributed to look-alike labels on the drug vials and that both concentrations were stored together.

"At YVMC, we stock only one heparin strength in each locked, automated dispensing cabinet," Hunter said. "Additionally, IV heparin drip concentration is standardized."

Clinical pharmacists closely follow all anticoagulant use at YVMC and are prepared to intervene if dosing is not appropriate for an individual patient. Hunter noted that the patient also plays an important role in anticoagulant safety.

"When each patient is admitted, we assess risk factors to determine whether or not to prescribe anticoagulants," Hunter said. "Factors include age, overall health, type of surgery, family health history and other prescribed and over-the-counter medications. We depend on patients sharing full information.

"I can't emphasize strongly enough to an individual patient that if your healthcare provider has taught you something about anticoagulants, follow these recommendations," Hunter added. "Patient behavior can impact the effectiveness and safety of any drug treatment, especially anticoagulants."

For example, diet can be very important. "If you go out and eat large amounts of certain foods, such as spinach, when you're on Coumadin, you could be in trouble," Hunter said. "This is because anticoagulants react to the vitamin K in these foods.

"If you have any questions about nutrition, we encourage you to contact a dietitian. At YVMC, our dietitians provide nutritional counseling to both inpatients and outpatients."

Anticoagulants also interact with a large number of other medications, Hunter said. That is why it is important for each patient to share a detailed medication history with his or her doctors, hospital and pharmacy.

"We have medication cards available free in the main lobby at YVMC, and we encourage everyone to pick one up, fill it out and carry it with them," Hunter said. "Medication safety is truly a team effort."

Christine McKelvie is public relations director at Yampa Valley Medical Center.

Comments

Use the comment form below to begin a discussion about this content.

Requires free registration

Posting comments requires a free account and verification.